Travelogue of Michael Hansen's Trips on Chicago Metra
and the Amtrak Empire Builder
Its about 10:10 AM, on Thirsday, August 7, 2003, and I've just arived at the Big Timber station, ware I will be boarding Metra train number 2232, to Chicago, ware I will be connecting with Amtrak train number 7, the Empire Builder to Minni Apolis. We leftour house at about 9:45 AM, and made the trip to the station in 25 minutes. We first went to get the engine number, and proceeded to the front of the train to board. We walked to the very front car, and found that it was not open, so we went to the back car by the locomotive.
Todays 2232 is pushed by F40PH engine number 120, and is led by one of the old MILW Road cab cars. I previously rode behind the 120, or in this case in front of it on the 4:50 PM train back to Big Timber along with the 105 providing HEP.
Our train departed at 10:22 AM, rite on time. We made our first stop, at Elgin, at 10:27 AM, 1 minute early. We also arived at National Street at 10:29 AM, again 1 minute early, but it didn't last long. At 10:31 AM, just after National Street, we came to a stop. There was an announcement that we were waiting for a westbound suberbain train, and we'd be moving in about 4 to 5 minutes, but that was not to be. At 10:37 AM, the train still haden't passed. Finally, at 10:40 AM, 9 minutes after we had stopped, the train finally passed, and we were able to get going again.
We made all stops, ariving a t Chicago Union station at 11:48 AM, only 5 minutes late!
My trip on Metra was quite enjoyable, and I'm looking forward to my trip on the Empire Builder in just over 2 hours!
Its about 1:30 PM, on Thirsday, July 7, 2003, and we're in the north waiting area of Union station in Chicago, ware we will be boarding Amtrak train number 7, the Empire Builder to Minniapolice Saint Paul. We arived about 2 hours ago on Metra train number 2232.
A boarding announcement for cinior citisons was made about 1:35 PM. Normally, they board people requiring special assistance first, but aparently not on todays train. A boarding announcement for people requiring special assistance was made shortly after, and we headed to track 19 to board our train. I inquired about the engine numbers, and was givven 2 numbers. Subsiquently, I also overheard 2 other engine numbers. I'm sure our train didn't have 4 engines!
Todays Empire Builder is pulled by 2 Genesis engines, number 71 and 21. We boarded our coach, number 34041, and walked upstairs, and took seets. HEP was taken off at 2:09 PM, and restored at 2:10 PM, as we were starting to move. I took out my tape player, and listened to tapes until we arived at Milwalkie, after making a stop at Glenview, at 3:43 PM, and departed Milwalkie at 3:56 PM, 6 minutes late. We headed down to the lounge car, ware there was still a long line for service, to get a hot chocolate at 4:30 PM. At 4:39 PM, we came to a stop on a siding. The conductor made an announcement that they had been contacted by the Canadian Pasific dispacher, and that a frate train was coming through. The train passed, and we started to move at 4:48 PM, with only 9 minutes spent waiting for the frate train. We made 2 stops at Columbis, at 5:19 PM, and again at 5:25 PM, finally departing at 5:28 PM, 28 minutes late. I continued listening to tapes, as we reached our next stop, at Portage, ware we arived at 5:56 PM, and left at at 6:00 PM. I continued listening to tapes, and we arived at Wisconson Dells at 6:15 PM, and left 5 minutes later at 6:20 PM. n We arived at Toma at 6:58 PM, and left 4 minutes later at 7:02 PM.
We stopped at Lacross at 7:41 PM, and left 6 minutes later at 7:47 PM. We arived at Winowna, at 8:22 PM, and left 5 minutes later at 8:27 PM. We headed down to the lounge car, only to find out the atendant wasn't there, because he was on his meal brake. He had been gawn for almost 2 hours, and we sertainly didn't want to wait around for him, so we went back upstairs to our seets. We arived at Redwing at 9:28 PM, and left 2 minutes later at 9:30 PM.
We arived at Minniapolice Saint Paul at 10:48 PM, 23 minutes late.
My trip on Amtrak was enjoyable, and I'm much looking forward to my return trip home tomorrow!
Its about 6:45 AM, on Friday, August 8, 2003, and I've just arived at the Minniapolis Saint Paul station, ware I, along with my Dad, will be boarding Amtrak train number 8, the Empire Builder to Chicago. We checked out of our hotel at around 6:30 AM, and had to wait about 3 minutes for a cab. We took the cab dirrectly to the Amtrak Station. Upon arivel, we noticed there were many people waiting to board the Empire Builder, probably most for Chicago.
We inquired about how much the upgrade to a standard sleeper room would be, and the agent after checking, gave us our ticket and said "Car 830, room 8!" My dad asked him how much it caust, and he replied that the upgrade was free! We of corse were very pleased that we had gotten the upgrade for free, (and from talking to othehr railfans this seemed quite strange.)
We headed outside and took a seet on a bench, and talked with a Man and his wife about traveling on Amtrak. Aparently, this is a very popular topic, and it is talked about freequently. Most passengers know a little about Amtrak, if not a lot about it. I although didn't observe any railfans, (and my Dad didn't see any people going down the train and getting the car numbers!) We remained outside, until at 8:24 AM, the northbound Empire Builder arived, 1 hour and 19 minutes late. My dad told me the engine numbers, but it took me asking him for every single car number for me to even get half the consist (It was hard enough to get the engine numbers as it was!
There was an announcement for passengers going to Chicago to board, although no announcement for sleeping car passengers was made. After making another announcement for passengers going to intermidiet points, the conductor announced that all remaining passengers please board. He sertainly made it look like "Every single passenger" should board, although all the sleeper passengers remained by the benches, under the overhang. Sleeping car passengers were told to board, and we walked up to car 32040. We boarded, and walked up the stairs and to the rite, to room 8.
Todays Empire Builder is pulled by 2 genesis engines, number 201 and 92, and includes a baggage car, a crue dorm car, 2 sleepers from Seatle, a diner, 3 coaches, 2 sleepers from Portland (I guessed as they refurred to "2820 sleeper and 2830 sleeper") and a local coach from Minniapolis to Chicago (this was the same coach that came out on Yesterdays Empire Builder.)
Ugine, our atendant introduced himself, and our train departed at 9:13 AM, 1 hour and 33 minutes late. I took out my tape player, and listened to tapes over the intire ride to Glenview.
We arived at Chicago Union Station at 5:38 PM, 1 hour and 53 minutes late!